Ask an expert
Question

16 Feb 2004

Medication and pregnancy
Dear Doc

I'm 36 yrs old and have been trying to have a baby. I have just commenced Rx for Rheumatoid Arthritis (salazopyrine EN 1g daily). I've been taking Folic Acid daily but I'm now concerned that as this meds interferes with the absorption of folic acid, it could possibly cause deformities.
What do you advise?
Answer 304 views
Expert
GynaeDoc
gynaedoc

01 Jan 0001

I am not sure that I can answer your question. It is true that salazopyrine decreases the absorption of folate but this does not necessarily mean that there is an increase in neural tube defects. The effcet is theoretical. I would think that there are two options. You could take bigger doses of folate or you could delay your pregnancy till you are off treatment.

Best wishes
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.